Injectable dolasetron mesylate (Anzemet) should no longer be used to prevent chemotherapy-related nausea and vomiting in cancer patients of all ages, the FDA is warning health professionals.
New data show Anzemet injection can raise a person’s risk of developing an abnormal and sometimes fatal heart rhythm, torsade de pointes. As a result, the FDA announced late last week that a contraindication is being added to the injection form of the drug (www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm237341.htm). The agency identifies persons with underlying heart conditions or heart rate or rhythm problems to be at particular risk.
The FDA had previously noted cardiovascular safety concerns suggesting that the drug could cause QT prolongation. The new findings demonstrate that dolasetron mesylate causes a dose-dependent prolongation in the QT, PR, and QRS intervals on electrocardiography (www.fda.gov/Drugs/DrugSafety/ucm237081.htm). Therefore, the FDA recommends that dolasetron mesylate not be used in persons with congenital long-QT syndrome, and that hypokalemia and hypomagnesemia be corrected before the drug is administered and monitored thereafter. In addition, patients with heart failure, bradycardia, underlying heart disease, or renal impairment, and all elderly users, should be monitored with electrocardiography when taking dolasetron mesylate.
The FDA continues to allow the use of Anzemet injection in the prevention and treatment of postoperative nausea and vomiting—an intervention requiring lower doses that are less likely to affect electrical activity of the heart. The oral form (tablets) carries a smaller risk of abnormal heart rhythm in patients undergoing cancer chemotherapy treatment than does the injectable form, but a stronger warning about this potential risk is being added to the Warnings and Precautions sections of the Anzemet tablet label.